Alert archive / Alabama / Freeze Watches in 2018
Freeze Watch 2, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze watch at Mar 12, 2018, 3:19 AM CDT for 39 counties in Alabama. It took effect at Mar 14, 2018, 12:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2018, 3:19 AM CDT (08:19 UTC)
- In effect from
- Mar 14, 2018, 12:00 AM CDT
- Expired
- Mar 13, 2018, 3:33 AM CDT
- In force
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze watch went out at Mar 12, 12:02 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 12, 12:02 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 1202 AM CDT Mon Mar 12 2018 .UPDATE... Aviation Discussion. && .SHORT TERM... Through Tonight. Area of showers is moving west to east across Central Alabama this evening, ahead of a cold front. Now seeing northwesterly winds at Haleyville and Tuscaloosa, with wind gusts up to 25-30 mph. Anticipate the front moving through the Birmingham metro and an increase in winds within the hour. Forecast thinking overnight has not changed from this afternoon. Colder, drier air will filter into the area behind the front, as an upper level trough moves across the region. Most of the wrap around moisture will remain north of Central Alabama late tonight/early Monday morning. If a few showers do move through the northern portion of the area, profiles just off the surface will be cold enough to support a light rain/snow shower. Chances are low and uncertainty high, and will only carry slight chance to chance wording. Ground temperatures are too warm for any accumulation, and no impacts from any light snow showers/flurries are expected. 14 Previous short-term discussion: Tonight through Monday. --Continued cloudiness with another opportunity for showers tonight; clearing sky and chilly breezes on Monday-- At 20:30Z/3:30PM, GOES-16 water vapor showed an upper trough over MO, which is forecast to move through the region tonight/into early Monday and eventually aid in a deepening surface low, turned Nor'easter, off the Eastern U.S. coastline. The upper trough will push a front/associated rain showers through Central Alabama tonight, with wrap-around moisture across the comma head region centered over the TN Valley. This is a cold upper trough, with a good envelope of low-level/850mb cold advection as well. Temperature profiles (excluding the surface) are progged to fall below 0C/32F tonight in a northwest-to-southeast fashion late overnight-early Monday morning, before moderating a touch through Monday. This is only worth mentioning given the potential for wrap-around moisture. Right now, assuming the track and pivot of the upper trough/low, there's just a slim chance that there'd be spotty light precipitation reaching this far south, and overlapping the period of cold air, as the bulk of deeper moisture/precipitation remains well toward the north/northeast. If an overlap were to occur, a snow flurry would be possible early Monday morning, limited to the northeasternmost points of the forecast area. Impacts are not expected. Low temperatures should be around the mid-upper 30s north to low-mid 40s south. Drier air will steadily advect into the region behind the departing upper trough/low, which will erode our overcast cloud deck from west- to-east and yield sunshine all areas by/into Monday afternoon. Northwesterly breezes will increase overnight behind the frontal passage, and last through the day due to a pressure gradient between the deepening downstream surface low and upstream surface high. Gusty winds will relax around sunset. High temperatures will be in the 50s area-wide, perhaps some pockets of upper 40s in higher terrain. *Right now, winds (sustained and gusts) are just shy of Wind Advisory criteria; however, we'll need to take another look during the next 1-2 shifts for possible issuance for Monday, especially across the eastern part of the CWA where the pressure gradient will be highest (even more-so farther east). 89^GSatterwhite .LONG TERM... Tuesday through Saturday. High pressure will build into the area behind the upper low on the backside of the eastern CONUS trough. This will help provide the area with another shot of colder air through the end of the week. At this time it looks like Wednesday and Thursday mornings will be the coldest with another widespread freeze/frost across the area. Continued to go below model blends by a few degrees as there will likely be some radiational cooling that the models have a hard time at calculating. With such an amplified trough in the east, there will be an equally amplified ridge developing to our west. This system will slide into the area by Friday and we will see warmer temperatures and the approach of the next system that will likely work into the area by next weekend. Will need to monitor the model trends on this system as warmer temperatures could allow for better dynamics to work into the area increasing a severe risk, but at this time there are too many uncertainties. So overall, look for drier and cooler temperatures through midweek and then a modified airmass will move into the area with more Spring-like temperatures by the end of the week. 16 && .AVIATION... 06Z TAF Discussion. Area of rain is moving eastward tonight, affecting most locations along and east of the I-65 corridor. Heaviest rain will not impact forecast terminals. MVFR cigs expected overnight, but cannot rule out occasional drops to IFR cig. The exception is TOI, where rainfall will stay north of the site, and fog/low clouds has brought conditions down to LIFR. As the front continues to push across the area, northwesterly winds will increase significantly. Speeds should average 16-21 knots, at least, with gusts between 25-30 knots through Monday before relaxing around sunset. Stronger winds will help prevent category drops overnight, and will bring the cig and vis at TOI up to IFR/MVFR. Drier air will advect into the region behind the front, causing rising cloud bases and an eventual clearing sky/return to VFR Monday afternoon. 14 && .FIRE WEATHER... Showers and storms to impact the area during the day and into tonight. Rain finally ends on the day Monday with dry conditions through the much of next week. Visibilities will be restricted at times due to the rain, but fog is not expected to be a big impact through Sunday. KBDI values remain very low due to recent rainfall and will likely remain that way with the upcoming rains, so there are no fire weather concerns. 16 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 38 52 30 54 26 / 60 20 0 0 0 Anniston 38 52 31 55 27 / 60 20 0 0 0 Birmingham 38 53 33 56 29 / 60 10 0 0 0 Tuscaloosa 39 56 34 58 29 / 60 10 0 0 0 Calera 38 54 33 56 30 / 60 10 0 0 0 Auburn 41 53 31 56 30 / 60 10 0 0 0 Montgomery 42 56 33 60 31 / 60 10 0 0 0 Troy 42 55 34 59 32 / 50 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 11, 3:04 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 304 PM CDT Sun Mar 11 2018 ALZ011>015-017>050-122315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 304 PM CDT Sun Mar 11 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Hazardous weather through tonight is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Lows at or below freezing will be possible Tuesday morning, mainly across northern and eastern portions of Central Alabama. Lows below freezing will be more widespread across all of Central Alabama Wednesday and Thursday mornings with temperatures falling into the upper 20s in some areas. The Black Warrior river is still forecast to enter minor minor flood stage through mid week. Please refer to river flood products for updates through the week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Noon for localized flooding threats.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:19 AM CDT | Frost Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more | 30 hr |
| Mar 12, 3:19 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 13 more | 30 hr |
| Mar 12, 3:19 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.